Thunderstorm Wind, Walton
- When
- May 12, 2:55 PM CST
- Where
- Walton County, 2.07 mi S of Caney Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.860, -86.197
A tree was blown down onto Brown Road.
A line of strong to severe storms affected the tri-state area during the evening hours of May 12th. Most of the impacts were limited to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A line of strong to severe storms affected the tri-state area during the evening hours of May 12th. Most of the impacts were limited to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 1:20 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
320 PM EDT Fri May 12 2017
.NEAR TERM [Through Tonight]...
A potent mid-upper level trough is currently located over the lower
Mississippi Valley region with a strong mid-level jet to its
southeast pushing into our area. This feature is helping to produce
effective bulk shear of 30-40 kts over our western areas. SBCAPE has
increased to 1000-2000 J/kg as daytime heating has destabilized the
atmosphere across our area, and a QLCS is currently moving eastward
across southern AL toward our area. Convection will likely move into
our area during the next couple of hours, with aforementioned
mesoscale parameters maintaining the possibility for some strong to
severe storms. Hail and damaging winds appear to be the main
threats, as low-level shear/helicity are weak along and east of the
line of storms. Also, as our 12Z sounding at TLH showed, there is
very dry air from 850 mb upward through the atmosphere which should
gradually weaken the line of thunderstorms as it moves eastward.
Therefore, a few strong to severe storms are possible in SE Alabama
and the inland FL Panhandle late afternoon and early evening, but
the line should weaken and gradually dissipate as it moves farther
east.
A lull in activity is expected later in the evening as stable air
fills in behind the MCS, but moist southerly flow should resume
across our area overnight as a cold front moves into southern AL.
Instability is expected to increase during the early morning hours
and scattered showers and thunderstorms will develop across much of
our area ahead of the front. The combination of CAPE and effective
shear should remain marginally supportive of strong to severe
storms, with damaging winds and hail the main threats. During this
time, isolated tornadoes also cannot be ruled out as a strengthening
low-level jet will increase 0-1 km shear to 20-30 kts in northern
FL.
Low temperatures will remain mild due to southerly flow and ample
cloud cover ahead of the front. Lows in the upper 60s are expected
inland, with lower 70s along the Gulf Coast.
.SHORT TERM [Saturday Through Sunday Night]...
The aforementioned upper trough will continue translating east-
southeastward, across our forecast area on Saturday. Its
associated ill-defined surface cold front will move southeast
into our region Saturday, but will stall and weaken across south
GA and AL (despite the wind shift moving a little farther south).
The highest rain chances will be from Tallahassee and Albany
eastward, with PoPs tapering off from west to east during the
afternoon and evening. A severe thunderstorm or two will remain
possible until sunset Saturday evening. Otherwise fair weather is
expected on the subsidence side of the upper trough. High
temperatures will be in the low to mid 80s Saturday, upper 80s on
Sunday. Lows will be in the 60s.
.LONG TERM [Monday Through Friday]...
A deep-layer ridge will be the dominant weather feature over the
Southeast. PoPs will be 20% or less, and confined mainly to the
afternoon hours as diurnally-driven mesoscale boundaries like the
sea breeze front interact with peak CAPE, mainly later next week as
moisture increases and deepens. It will feel like summer, with
highs in the lower to mid 90s and lows in the 60s.
&&
.AVIATION [Through 18Z Saturday]...
A line of showers and thunderstorms is currently moving eastward
through southern MS and AL early this afternoon, and is expected to
move into our northwestern areas (including DHN) around 20Z before
gradually weakening/dissipating this evening. MVFR conditions are
likely with this line, with brief IFR/LIFR visibility possible in
the strongest thunderstorms. A second cluster of showers and
thunderstorms is projected to move eastward into our area just ahead
of an approaching cold front, starting at DHN and ECP around 09Z.
ABY and TLH could see showers and storms starting around 11-12Z, and
VLD starting around 15Z. This cluster of storms could also produce
MVFR conditions, with brief IFR/LIFR again possible in strongest
storms.
&&
.MARINE...
Southwest winds 15 to 20 knots will become northwest 10 knots
Saturday night. Winds and seas will be low Sunday through Wednesday,
dominated mainly by onshore winds near the coast each afternoon and
early evening.
&&
.FIRE WEATHER...
While winds will increase to critical thresholds on Saturday across
the Florida panhandle, RH values will remain above critical
thresholds. These higher RH values will continue through next
week.
&&
.HYDROLOGY...
Rainfall totals will generally range from 0.50 to 0.75 inches
tonight through Saturday. Isolated higher amounts are possible.
Given the dry antecedent conditions, these values are unlikely to
have much impact on local rivers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 68 84 63 89 63 / 50 60 20 0 0
Panama City 72 79 67 83 69 / 60 30 10 0 0
Dothan 67 82 61 87 64 / 70 40 10 0 0
Albany 68 82 62 87 63 / 60 60 10 0 0
Valdosta 67 83 63 87 62 / 50 70 40 0 0
Cross City 68 81 65 87 63 / 50 70 10 10 0
Apalachicola 71 82 67 85 67 / 50 40 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Fournier
FIRE WEATHER...Fieux
HYDROLOGY...FournierSpecial Weather Statement National Weather Service Tallahassee FL 252 PM CDT FRI MAY 12 2017 ALZ065-068-122030- Coffee AL-Geneva AL- 252 PM CDT FRI MAY 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND NORTHWESTERN GENEVA COUNTIES UNTIL 330 PM CDT... At 251 PM CDT, National Weather Service doppler radar indicated a a strong thunderstorm near Opp, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Coffee Springs, Chancellor, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p, Lucile, Ino, Turner Crossroads, Central City, Camp Humming Hills, Clintonville, Wise Mill and Goodman. LAT...LON 3144 8619 3160 8581 3117 8581 3113 8619 TIME...MOT...LOC 1951Z 247DEG 39KT 3135 8623 ADL
The national radar mosaic for the moment the first event began.
9 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Brown Road.
Power lines were blown down onto Collins Road south of I-10.
Trees were blown down near Baker Creek.
Trees were blown down near Birchwood Road.
A tree was blown down onto West Tennessee Street.
A wind gust of 59 mph was measured at the NWS office in Tallahassee.
A tree was blown down near Meridian Road and Ox Bottom Road.
A tree was blown down onto South Monroe Street.
Numerous trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689111, 689112, 689113, 689114, 689115, 689116, 689117, 689118, 689119.